Chemo, Hormonal Therapy May Increase Risk of Falling

Sign in to receive recommendations (Learn more)

A small study found that women who got chemotherapy and/or hormonal therapy to treat early-stage breast cancer were more likely to fall than other women their age. The researchers think this may be because the treatments affected the women's balance. The study was published online in the Archives of Physical Medicine and Rehabilitation.

The study looked at 59 postmenopausal women who were diagnosed with early-stage breast cancer. They received chemotherapy, hormonal therapy, or both after surgery. The women averaged about 58 years old and all of them were younger than 70. Women who got chemotherapy completed that treatment 2 years or less before participating in the study. Women who got hormonal therapy had been on that treatment at least 6 months before participating in the study. The researchers wanted to know if each woman had fallen in the year before joining the study and in the 6 months after joining.

In the year before joining the study, 58% of the women had fallen at least once.

  • 29% had two or more falls
  • 10% had a broken bone after being diagnosed with breast cancer; in most cases the broken bone was because of a fall

Six months after starting in the study, almost half (47%) of the women who fell in the year before the study fell again.

A woman of the same age who wasn't diagnosed with breast cancer has about a 25% to 30% risk of falling in a year. So the percent of women in the study who fell -- 58% -- was much higher.

The women in the study who fell weren't older than the women who didn't fall.

So the higher risk of falling among the women in the study seems to be related in some way to breast cancer diagnosis and treatment, not to age.

It's not clear why falling was so common among the women in the study. The women did have some sensory problems, including balance and vision problems, which may have contributed to the falls. These sensory problems could be treatment side effects.

One side effect of some chemotherapy medicines is peripheral neuropathy. Peripheral neuropathy is damage to the nerves in the arms and legs and causes tingling or numbness in the hands and feet. This type of nerve damage could make a woman more likely to fall.

Anthracycline chemotherapy medicines such as Adriamycin (chemical name: doxorubicin) can damage the part of the inner ear (vestibular system) that helps you maintain balance (this damage is called vestibular ototoxicity).

Hormonal therapy medicines have been linked to vision problems.

Although this study was small, the large number of women who fell during breast cancer treatment suggests that treatment increases the risk of falling. If you're being treated, or start treatment soon, keep these results in mind, especially if your treatment plan includes chemotherapy and/or hormonal therapy.

If you're being treated right now and have neuropathy, vision problems, or feel unsteady when you stand and walk, tell someone on your medical team. A physical therapist or occupational therapist might be able to assess your situation and offer ways to minimize your fall risk. Even if you don't visit a physical therapist or occupational therapist, it makes sense to look for any trip and fall hazards in your home, work site, and other places you go often and take steps to remove or minimize the hazards.

Was this resource helpful?

Yes No
C3a
C3b
Evergreen-donate
Back to Top